Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 36, NWS Wichita, KS

August 4, 2005Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 4, 2005, 6:27 PM CDT for Marion County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 6:27 PM CDT (23:27 UTC)
Expired
Aug 4, 2005, 9:30 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:30 PM CDTFLASH FLOOD5 S Hillsboro, KSWATER REPORTED OVER THE ROAD AT INDIGO AND 140TH. THE ROAD HAS BEEN CLOSED.
Aug 4, 7:10 PM CDTFLASH FLOOD5 S Hillsboro, KSAT NIGHTHAWK RD AND 120TH 2-4 CARS WASHED OFF THE ROAD AND INTO A DITCH. WATER CONTINUES TO RISE AND THE ROAD HAS BEEN CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 042329
FFWICT
KSC115-050230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 930 PM CDT.

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL ACROSS MUCH OF   
  SOUTHERN MARION. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BURNS...FLORENCE...GOESSEL...HILLSBORO...LEHIGH AND
  PEABODY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3820 9736 3817 9715 3811 9711 3809 9699
      3809 9684 3825 9684 3837 9707 3844 9736

$$

JAKUB
2 follow-up statements
000 
WGUS73 KICT 050018
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT THU AUG 4 2005

KSC115-050230-
MARION KS-
713 PM CDT THU AUG 4 2005

...FLASH FLOOD WARNING CONTINUES FOR MARION COUNTY UNTIL 930 PM
CDT...

AT 708 PM CDT...DOPPLER RADAR ESTIMATED THAT A BIG SWATH OF 3 TO 4 
INCHES OF RAINFALL HAD FALLEN ACROSS SOUTHERN MARION COUNTY. 
ADDITIONAL RAINFALL AMOUNTS AROUND ONE INCH IS POSSIBLE ACROSS THE 
WARNED AREA. LOCAL LAW ENFORCEMENT OFFICIALS HAVE CLOSED A FEW 
ROADWAYS SOUTH OF HILLSBORO DUE TO THE FLASH FLOODING. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...FLORENCE...GOESSEL...HILLSBORO...LEHIGH AND PEABODY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA.

LAT...LON 3820 9736 3817 9715 3811 9711 3809 9699
      3809 9684 3825 9684 3837 9707 3844 9736

$$

JAKUB
000 
WGUS73 KICT 050201
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT THU AUG 4 2005

KSC115-050205-
MARION KS-
855 PM CDT THU AUG 4 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MARION COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED WERE BEGINNING TO RECEDE...THUS ENDING THE 
THREAT OF FLASH FLOODING. LAW ENFORCEMENT WAS STILL REPORTING A FEW  
ROAD CLOSURES SOUTH OF HILLSBORO. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3820 9736 3817 9715 3811 9711 3809 9699
      3809 9684 3825 9684 3837 9707 3844 9736

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:28 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 4, 3:28 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT THU AUG 4 2005

.DISCUSSION...
CURRENT FORECAST CHALLENGES REMAIN PRECIPITATION POTENTIAL, CLOUD
COVER AND TEMPERATURES IN ASSOCIATION WITH COLD FRONT MOVING THROUGH
OUR AREA.

TONIGHT:
COLD FRONT AS OF 19Z DRAPED ACROSS CENTRAL KANSAS IN BETWEEN SALINA
AND WICHITA AND ONLY SAGGING SOUTHWARD THIS AFTERNOON WITH
NORTHEASTERLY WINDS BEHIND THE FRONT. FRONT STILL PROGGED TO MOVE
SLOWLY SOUTHWARD THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT
AS UPPER TROF SWEEPS ACROSS NORTHERN PLAINS. SO FAR, CONVECTION
RATHER ISOLATED AND RANDOM ALONG/SOUTH OF FRONT AS A RESULT OF WEAK
CONVERGENCE ON FRONT AND LITTLE TO NO CAP. ANOTHER LINE OF
CONVECTION VISIBLE FROM NORTHWEST KS TO SOUTHEAST NEBRASKA ALONG MID
LEVEL FRONTAL ZONE. WITH UPPER SUPPORT AND LOW-LEVEL CONVERGENCE
WEAK TONIGHT, WILL KEEP POPS IN CHANCE CATEGORY, ALTHOUGH CONCERNED
CONVECTION MAY DIMINISH OR DISSIPATE AROUND SUNSET. WINDS ALOFT ARE
WEAK, NEVERTHELESS WITH STRONG INSTABILITY DURING PEAK HEATING HOURS
ALONG WITH HIGH PRECIPITABLE WATER AND STEEP LAPSE RATES, COULD HAVE
ONE OR TWO WET MICROBURSTS ALONG/SOUTH OF THE FRONT INTO EARLY
EVENING. SOME COOLER AIR SHOULD GRADUALLY ADVECT INTO THE AREA
OVERNIGHT, ALTHOUGH CLOUDS WILL KEEP THIS IN CHECK.

FRIDAY-FRIDAY NIGHT:
FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY SINK SOUTHWARD OUT OF
SOUTHERN KANSAS, WITH SLIGHTLY DRIER AIR ADVECTING INTO THE AREA,
ESPECIALLY CENTRAL KANSAS IN CLOSER PROXIMITY TO SURFACE RIDGE AXIS.
ANY LINGERING SHOWERS SHOULD THEREFORE END FROM NORTH TO SOUTH
ACROSS THE AREA, AND THEREFORE SCALED BACK ON POPS. PARTIAL SUN
EXPECTED BY AFTERNOON. THEREFORE CURRENT FORECAST HIGHS IN LOWER-MID
80S LOOK VERY REASONABLE.

SATURDAY-SUNDAY:
THE PATTERN WILL FEATURE WEAK WEST-NORTHWESTERLY FLOW ALOFT WITH
LOW-LEVEL FLOW ATTEMPTING TO BECOME WEAK SOUTHEASTERLY. THE GFS
SHOWS A LITTLE MORE POTENTIAL FOR WEAK DISTURBANCES EMBEDDED IN THIS
FLOW COMPARED TO THE 12Z ETA. CURRENT FORECAST HAS SOME LOW CHANCES
FOR THUNDER IN THE SOUTHEAST COUNTIES, BUT NOT CONFIDENT ENOUGH TO
EXPAND AREAL COVERAGE THIS FAR OUT. HOPEFULLY, LATER MODEL RUNS WILL
SHED MORE LIGHT ON CONVECTION POTENTIAL THIS WEEKEND. VERY GRADUAL
WARMING EXPECTED THROUGHOUT WEEKEND PER LATEST FORECAST.

MONDAY-THURSDAY:
MEDIUM RANGE MODEL GUIDANCE STILL SHOWS LOTS OF SPREAD IN THE
ENSEMBLE DATA, AND RUN TO RUN CONTINUITY ISSUES, ESPECIALLY THE GFS.
AS A RESULT, DO NOT REALLY HAVE A MODEL FAVORITE TODAY. THEREFORE,
PROBABLY BEST TO NOT MAKE SIGNIFICANT CHANGES TO THE GOING
FORECAST OF ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS DURING THIS
PERIOD.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CARUSO
Hazardous weather outlook, Aug 4, 3:55 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT THU AUG 4 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 PM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING, BEFORE
DIMINISHING OVERNIGHT. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
EXPECTED, AN ISOLATED PULSE SEVERE THUNDERSTORM IS POSSIBLE THROUGH
ABOUT 7 PM, WITH DAMAGING WINDS AND INTENSE DOWNPOURS AS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY, POST-FRONTAL SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE
POSSIBLE ACROSS PRIMARILY SOUTH-CENTRAL AND SOUTHEAST KANSAS.

IN ADDITION, THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHEAST
KANSAS SATURDAY NIGHT THROUGH SUNDAY. HOWEVER, SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ES/ADK/JMC

In the hours before

Special weather statement, Aug 4, 4:31 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT THU AUG 4 2005

KSZ052-042200-
MARION-
431 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHWEST MARION COUNTY...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF PEABODY...OR 13 MILES SOUTHWEST
OF MARION...THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

JAKUB
Local storm report, Aug 4, 5:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 WNW PEABODY           38.18N 97.14W
08/04/2005  1.00 INCH        MARION             KS   TRAINED SPOTTER

            HAIL MOSTLY DIME SIZE BUT A FEW QUARTERS WERE OBSERVED.

&&

BRW
Special weather statement, Aug 4, 5:39 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT THU AUG 4 2005

KSZ091-042315-
HARPER-
539 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST HARPER COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES EAST OF HARPER...OR 9 MILES NORTHEAST OF
ANTHONY...THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

JAKUB
Special weather statement, Aug 4, 5:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT THU AUG 4 2005

KSZ083-042345-
SEDGWICK-
556 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF CLEARWATER...OR 10 MILES
SOUTHWEST OF DOWNTOWN WICHITA...THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE POSSIBLE
WITH THIS STORM.

JAKUB
Special weather statement, Aug 4, 5:59 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT THU AUG 4 2005

KSZ092-042345-
SUMNER-
559 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST SUMNER COUNTY...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 21 MILES NORTHWEST OF
WELLINGTON...THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

JAKUB
Special weather statement, Aug 4, 6:16 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT THU AUG 4 2005

KSZ052-050000-
MARION-
616 PM CDT THU AUG 4 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FLORENCE...OR 10 MILES SOUTH
OF MARION...THIS STORM WAS NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:48 PM CDTSevere Thunderstorm WarningICTKingman31 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.